Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 7, NWS Lubbock, TX

March 11, 201110 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 11, 2011, 5:09 AM CST for 10 counties in Texas. It took effect at Mar 11, 2011, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2011, 5:09 AM CST (11:09 UTC)
In effect from
Mar 11, 2011, 11:00 AM CST
Expired
Mar 11, 2011, 6:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Garza County, TX, Hall County, TX, Kent County, TX, King County, TX, Motley County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3900 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WWUS84 KLUB 111109
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
509 AM CST FRI MAR 11 2011

TXZ021>024-027>030-111215-
/O.CAN.KLUB.FW.A.0010.110311T1700Z-110312T0100Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-
509 AM CST FRI MAR 11 2011

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH. 

$$

TXZ025-026-031-032-036>038-042>044-111900-
/O.UPG.KLUB.FW.A.0010.110311T1700Z-110312T0100Z/
/O.NEW.KLUB.FW.W.0007.110311T1700Z-110312T0000Z/
HALL-CHILDRESS-MOTLEY-COTTLE-CROSBY-DICKENS-KING-GARZA-KENT-
STONEWALL-
509 AM CST FRI MAR 11 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR SUSTAINED WINDS AT 20 MPH OR GREATER AT THE 20
FOOT LEVEL...RELATIVE HUMIDITY VALUES AT 15 PERCENT OR LESS...AND
AN EXTREME FIRE DANGER FOR THE ROLLING PLAINS AND SOUTHEASTERN
TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS WILL INCREASE TO SUSTAINED SPEEDS AROUND 20 MPH
AT 20 FEET ACROSS THE WATCH AREA BY MIDDAY. ADDITIONALLY...A VERY
WARM AND DRY AIRMASS WILL CAUSE RELATIVE HUMIDITIES TO DROP INTO
THE 5 TO 10 PERCENT RANGE IN THE AFTERNOON. THE COMBINATION OF
THESE FACTORS ALONG WITH DRY VEGETATION IS EXPECTED TO RESULT IN
AN ENVIRONMENT FAVORABLE FOR THE RAPID SPREAD OF WILDFIRES. THE
CONDITIONS SHOULD IMPROVE DURING THE EARLY EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
006 
WWUS84 KLUB 111832 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1232 PM CST FRI MAR 11 2011

TXZ025-026-031-032-036>038-042>044-120000-
/O.CON.KLUB.FW.W.0007.000000T0000Z-110312T0000Z/
HALL-CHILDRESS-MOTLEY-COTTLE-CROSBY-DICKENS-KING-GARZA-KENT-
STONEWALL-
1232 PM CST FRI MAR 11 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING FOR SUSTAINED WINDS OF 20 MPH OR GREATER AT THE 20 FOOT
LEVEL...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS...AND AN
EXTREME FIRE DANGER FOR THE ROLLING PLAINS AND SOUTHEAST 
TEXAS PANHANDLE...

SOUTHWEST WINDS AT THE 20 FOOT LEVEL WILL CONTINUE TO INCREASE TO
AROUND 20 MPH ACROSS THE WARNED AREA. ADDITIONALLY...A VERY WARM
AND DRY AIRMASS WILL SUPPORT WIDESPREAD MINIMUM RELATIVE
HUMIDITIES OF 5 TO 10 PERCENT. THE COMBINATION OF THESE FACTORS
ALONG WITH VERY DRY VEGETATION IS EXPECTED TO RESULT IN AN
ENVIRONMENT FAVORABLE FOR THE RAPID SPREAD OF WILDFIRES THIS
AFTERNOON. THIS THREAT WILL SUBSIDE BY EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. DO NOT THROW
CIGARETTES ONTO THE GROUND OR OUT OF A VEHICLE. KEEP VEHICLES ON
DRIVING SURFACES AND AVOID DRIVING THROUGH TALL GRASS.

&&

$$
085 
WWUS84 KLUB 112100 AAB
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CST FRI MAR 11 2011

TXZ025-026-031-032-036>038-042>044-120000-
/O.CON.KLUB.FW.W.0007.000000T0000Z-110312T0000Z/
HALL-CHILDRESS-MOTLEY-COTTLE-CROSBY-DICKENS-KING-GARZA-KENT-
STONEWALL-
300 PM CST FRI MAR 11 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST TODAY
FOR THE ROLLING PLAINS AND SOUTHEAST PANHANDLE FOR SUSTAINED
WINDS OF 20 MPH OR GREATER AT THE 20 FOOT LEVEL...RELATIVE
HUMIDITY VALUES OF 15 PERCENT OR LESS...AND AN EXTREME FIRE
DANGER...

SOUTHWEST WINDS AT THE 20 FOOT LEVEL OF 20 MPH OR GREATER WILL
CONTINUE ACROSS THE WARNED AREA THIS AFTERNOON. COMBINED WITH LOW 
RELATIVE HUMIDITIES OF AROUND 10 PERCENT AND VERY DRY
VEGETATION...THE THREAT OF RAPIDLY-SPREADING WILDLAND FIRES WILL
REMAIN HIGH UNTIL WINDS DIMINISH EARLY THIS EVENING. AFTER
MIDNIGHT...A NORTHERLY WIND SHIFT BEHIND A COLD FRONT WILL
OVERSPREAD THE REGION. WINDS BEHIND THIS FRONT MAY OCCASIONALLY
GUST TO 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. DO NOT THROW
CIGARETTES ONTO THE GROUND OR OUT OF A VEHICLE. KEEP VEHICLES ON
DRIVING SURFACES AND AVOID DRIVING THROUGH TALL GRASS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 11, 4:24 AM CST, 45 minutes earlier.

Area forecast discussion, Mar 11, 4:24 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
424 AM CST FRI MAR 11 2011

.SHORT TERM...
MAIN FORECAST DILEMMA FOR TODAY IS THE POTENTIAL FOR CRITICAL FIRE
WEATHER CONDITIONS. AN UPPER LEVEL SHORT WAVE WAS MOVING ACROSS THE
NORTHERN ROCKIES AND WILL EMERGE IN THE NORTHERN PLAINS LATER THIS
MORNING. SURFACE CYCLOGENESIS WILL DEVELOP ACROSS SOUTHEASTERN
COLORADO AND NORTHEASTERN NEW MEXICO. DEEP MIXING TO 700-650MB WILL
TAKE PLACE ON THE CAPROCK WITH LESS MIXING OFF THE CAPROCK.
ADDITIONAL SUBSIDENCE ACROSS THE SOUTH PLAINS WILL ASSIST IN MIXING
DOWN STRONGER WINDS TO THE SURFACE. THERE WILL ALSO BE SOME THIN
HIGH CLOUDS TO MOVE ACROSS THE REGION TODAY BUT BELIEVE THAT THEY
WILL HAVE LITTLE TO NO EFFECT ON THE SURFACE WINDS. WINDS BETWEEN 30
AND 40KT AT 500MB WILL MOVE OVER THE SOUTHERN TEXAS PANHANDLE THIS
MORNING AND AFTERNOON. MEANWHILE 25-30KT WINDS AT 700MB WILL MOVE
OVER THE SAME AREA. HOWEVER...THESE 700MB WINDS WILL BE EXITING EAST
OF THE AREA BY THE AFTERNOON. LOW LEVEL JET WINDS OF 30-35KT OVER
THE ROLLING PLAINS WILL BE ABLE TO MIX DOWN TO THE SURFACE QUICKLY
THIS MORNING AND PERSIST THROUGH THE AFTERNOON HOURS. THERE WILL
ALSO BE A TIGHTER SURFACE PRESSURE GRADIENT OVER THE ROLLING PLAINS.

STRONG DOWNSLOPING WINDS WILL SEND TEMPERATURES INTO THE 80S FOR
MUCH OF THE AREA. THE SYSTEM ACROSS THE NORTHERN PLAINS WILL SEND A
COLD FRONT THROUGH THE AREA EARLY SATURDAY MORNING. JDV

&&

.LONG TERM...
COOLER AIRMASS WILL SETTLE ACROSS THE AREA OVER THE WEEKEND
FOLLOWING PASSAGE OF LOW PRESSURE OVER NORTHERN TIER. THIS WILL
SET THE STAGE FOR SHALLOW OVER-RUNNING SHOWER CHANCES WITH THE
PASSAGE OF ANOTHER DISTURBANCE FURTHER SOUTH THROUGH THE CENTRAL
AND SOUTHERN PLAINS SUNDAY NIGHT. THIS REPRESENTS LITTLE CHANGE
FROM THE PREVIOUS FORECAST.

AN EASTERLY OR SOUTHEASTERLY MOIST LOW LEVEL FLOW WILL CONTINUE
INTO THE MIDDLE OF THE COMING WEEK...PROLONGING A PERIOD OF
LIMITED DIURNAL TEMPERATURE CHANGES AND A BREAK FROM THE RECENT
SPATE OF FIRE WEATHER EVENTS...BUT ALSO MINIMAL IF ANY
PRECIPITATION BENEFIT. SOME INDICATIONS OF ANOTHER DISTURBANCE
LATE TUESDAY THAT MAY BRING ON FUTURE CONSIDERATION FOR SHOWER
CHANCES...BUT NOT ENOUGH AGREEMENT AT THIS POINT TO ENTER
FORECAST GRIDS. STILL LOOKING FOR A GRADUAL DRYING TREND LATER
NEXT WEEK...ALONG WITH AN INCREASE IN DIURNAL TRENDS. RMCQUEEN

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY MOSTLY FOR AREAS
OFF THE CAPROCK. VERY WARM TEMPERATURES COMBINED WITH DRY SURFACE AIR
WILL SEND AFTERNOON RELATIVE HUMIDITIES INTO THE SINGLE DIGITS AREA
WIDE. WINDS WILL FIRST INCREASE ACROSS THE SOUTHERN ROLLING PLAINS
THEN SPREAD TO THE REST OF AREAS OFF THE CAPROCK. WINDS ON THE
CAPROCK ARE EXPECTED TO REMAIN BELOW CRITICAL VALUES THOUGH STILL
ELEVATED FIRE WEATHER CONDITIONS WILL EXIST. GIVEN THE HIGHER
CONFIDENCE OF STRONGER WINDS OFF THE CAPROCK...WILL ISSUE A RED FLAG
WARNING FOR THESE AREAS AND A FIRE DANGER STATEMENT ELSEWHERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        81  30  70  35  68 /   0   0   0  10  10
TULIA         81  33  68  37  65 /   0   0   0  10  10
PLAINVIEW     80  34  70  38  66 /   0   0   0  10  10
LEVELLAND     83  33  75  40  71 /   0   0   0  10  10
LUBBOCK       82  37  75  41  69 /   0   0   0  10  10
DENVER CITY   82  36  78  43  74 /   0   0   0  10  10
BROWNFIELD    83  35  78  42  72 /   0   0   0  10  10
CHILDRESS     82  39  69  42  64 /   0   0   0  10  10
SPUR          82  38  73  42  67 /   0   0   0  10  10
ASPERMONT     84  42  77  45  69 /   0   0   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES:
TXZ025-026-031-032-036>038-042>044.

&&

01/05
Hazardous weather outlook, Mar 11, 4:29 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
429 AM CST FRI MAR 11 2011

TXZ021>044-121030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
429 AM CST FRI MAR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

SOUTHWESTERLY WINDS ARE EXPECTED TO EXCEED 25 MPH DURING THE
AFTERNOON HOURS ACROSS THE ROLLING PLAINS AND SOUTHEASTERN TEXAS
PANHANDLE. THE WINDY CONDITIONS COMBINED WITH LOW RELATIVE HUMIDITY
VALUES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS FOR THESE
AREAS. ADDITIONALLY...ELEVATED FIRE WEATHER CONDITIONS WILL OCCUR ON
THE SOUTH PLAINS AND SOUTHWESTERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.